MAUDE Adverse Event Report: SMITH & NEPHEW, INC. EMP 13 STEM PRIMARY HO; PRSTHSIS,HIP,SMI-CNSTRND,UNCMNTD,MTAL/PLYMR,NON-PORS,CALICUM-PHSPHTE

SMITH & NEPHEW, INC. EMP 13 STEM PRIMARY HO; PRSTHSIS,HIP,SMI-CNSTRND,UNCMNTD,MTAL/PLYMR,NON-PORS,CALICUM-PHSPHTE
Catalog Number 71291302
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Reaction, Injection Site (2442)
Date of Event 07/20/2011
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that on (b)(6) 2011 a medical intervention was performed due to pain.A steroid injection was performed to treat severe pain the patient was presenting.
 
Additional Manufacturer Narrative
The associated complaint devices was returned and evaluated.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A lab analysis indicated that the sleeve exhibits bone on/ingrowth on the medial side; the amount suggests the cone was well fixed prior to removal.The sleeve was well fixed is the missing porous coating on the proximal lateral area of the sleeve as this was likely the result of instrument contact.A potential fracture initiation site is visible at the lateral mating edge of the sleeve and stem component.A piece of the stem below the lower calcar platform was returned.An sem examination of the fracture surface of this piece supports the earlier observation of the potential crack initiation site being at the lateral mating surface of the sleeve and stem.Edxs analysis within the fracture site did not find any foreign or unexpected constituents in the material.The fracture surface reveals characteristics consistent with a fatigue fracture.A clinical analysis indicated that based on the available information, the root cause of the first revision was the broken stem that resulted from the stated fall.The clinical symptoms of the reported of "hip pain" and osteolysis of the greater trochanter may be consistent with an adverse reaction to metal debris but this cannot be confirmed based on the information provided as well this could also be lack of support around the proximal stem due to stress shielding.The root cause for the second revision due to "loosening" just 8 months later cannot be concluded.However, it is unknown if the use of third party components added to the issue of "loosening".No current information or patient history has been provided for this assessment.Should information become available this complaint can be re-assessed.Based on this investigation, the need for corrective action is not indicated.We consider this investigation closed.

Brand Name
EMP 13 STEM PRIMARY HO
Common Device Name
PRSTHSIS,HIP,SMI-CNSTRND,UNCMNTD,MTAL/PLYMR,NON-PORS,CALICUM-PHSPHTE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key7878448
Report Number1020279-2018-01834
Device Sequence Number174044
Product Code MEH
UDI-Device Identifier03596010561497
UDI-Public03596010561497
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K042127
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/04/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/21/2019
Device Catalogue Number71291302
Device Lot Number09AM17812
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/29/2018
Initial Date Received by Manufacturer 08/16/2018
Supplement Date Received by Manufacturer08/16/2018
Initial Report FDA Received Date09/14/2018
Supplement Report FDA Received Date11/04/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age70 YR